Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 7, NWS Billings, MT

March 10, 2020Sweet Grass County, Montana

NWS Billings, MT issued this high wind warning at Mar 10, 2020, 3:31 AM MDT for Sweet Grass County, Montana. It took effect at Mar 10, 2020, 6:00 PM MDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2020, 3:31 AM MDT (09:31 UTC)
In effect from
Mar 10, 2020, 6:00 PM MDT
Expired
Mar 11, 2020, 11:21 AM MDT
In force
17 hr
Issued by
NWS Billings, MT

County Sweet Grass County, MT

The radar

The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS75 KBYZ 100931
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
331 AM MDT Tue Mar 10 2020

MTZ141-110945-
/O.NEW.KBYZ.HW.W.0007.200311T0000Z-200311T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
331 AM MDT Tue Mar 10 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
WEDNESDAY...

* WHAT...Southwest to west winds gusting to 60 mph.

* WHERE...Northern Sweet Grass.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles on I-90 near Big Timber and Highway 191 north of Big
  Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-110945-
/O.NEW.KBYZ.WI.Y.0008.200311T0000Z-200311T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
331 AM MDT Tue Mar 10 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
WEDNESDAY...

* WHAT...Southwest winds gusting to 60 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles on I-90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
5 follow-up statements
415 
WWUS75 KBYZ 101554
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
954 AM MDT Tue Mar 10 2020

MTZ141-111600-
/O.CON.KBYZ.HW.W.0007.200311T0000Z-200311T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
954 AM MDT Tue Mar 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON MDT WEDNESDAY...

* WHAT...Southwest to west winds gusting to 60 mph.

* WHERE...Northern Sweet Grass.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles on I-90 near Big Timber and Highway 191 north 
  of Big Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-111600-
/O.CON.KBYZ.WI.Y.0008.200311T0000Z-200311T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
954 AM MDT Tue Mar 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT WEDNESDAY...

* WHAT...Southwest winds gusting to 60 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles on I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
656 
WWUS75 KBYZ 102013
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
213 PM MDT Tue Mar 10 2020

MTZ141-111800-
/O.CON.KBYZ.HW.W.0007.200311T0000Z-200311T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
213 PM MDT Tue Mar 10 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON MDT WEDNESDAY...

* WHAT...Southwest to west winds gusting to 60 mph.

* WHERE...Northern Sweet Grass.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles on I-90 near Big Timber and Highway 191 north 
  of Big Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-111800-
/O.CON.KBYZ.WI.Y.0008.200311T0000Z-200311T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
213 PM MDT Tue Mar 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT WEDNESDAY...

* WHAT...Southwest winds gusting to 60 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...From 6 PM this evening to noon MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles on I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
405 
WWUS75 KBYZ 110929
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
329 AM MDT Wed Mar 11 2020

MTZ141-111800-
/O.CON.KBYZ.HW.W.0007.000000T0000Z-200311T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
329 AM MDT Wed Mar 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest to west winds gusting to 60 mph.

* WHERE...Northern Sweet Grass.

* WHEN...Until noon MDT today.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles on I-90 near Big Timber and Highway 191 north 
  of Big Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-111800-
/O.CON.KBYZ.WI.Y.0008.000000T0000Z-200311T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
329 AM MDT Wed Mar 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds gusting to 65 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until noon MDT today.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles on I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
303 
WWUS75 KBYZ 111515
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
915 AM MDT Wed Mar 11 2020

MTZ141-111800-
/O.CON.KBYZ.HW.W.0007.000000T0000Z-200311T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
915 AM MDT Wed Mar 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest to west winds gusting to 60 mph.

* WHERE...Northern Sweet Grass.

* WHEN...Until noon MDT today.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles on I-90 near Big Timber and Highway 191 north of Big
  Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-111800-
/O.CON.KBYZ.WI.Y.0008.000000T0000Z-200311T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
915 AM MDT Wed Mar 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds gusting to 65 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until noon MDT today.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles on I-90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
184 
WWUS75 KBYZ 111721
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1121 AM MDT Wed Mar 11 2020

MTZ141-111830-
/O.CAN.KBYZ.HW.W.0007.000000T0000Z-200311T1800Z/
Northern Sweet Grass-
Including the city of Big Timber
1121 AM MDT Wed Mar 11 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have weakened, and aren't expected to get above 60 mph for
the rest of the day. However, winds up to 50 mph are still likely
through the afternoon.

$$

MTZ065-066-111830-
/O.CAN.KBYZ.WI.Y.0008.000000T0000Z-200311T1800Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1121 AM MDT Wed Mar 11 2020

...WIND ADVISORY IS CANCELLED...

Winds have weakened, and aren't expected to get above 60 mph for
the rest of the day. However, winds up to 50 mph are still likely
through the afternoon.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 9, 7:06 PM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Mar 9, 7:06 PM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service Billings MT
706 PM MDT Mon Mar 9 2020

.UPDATE...
Snow/rain showers exist mainly south of Livingston and Billings
this evening. Bands of precip (due to frontogenesis and fairly
steep mid level lapse rates) have become heavy in places. A band
of snow from Nye to Absarokee has been producing 1-2"/hour rates
over the past couple hours per BLX radar, some of which is likely
due to bright banding (but there was a report of large snowflakes
near Columbus), and another heavier band has more recently
developed over the hills just south of Billings. Our southern cwa
should remain favored thru the night as upstream shortwave moves
across the region, but cannot rule out a little accumulation as
far north as Billings. Based on the snow coming off the Beartooth
Foothills currently, inherited winter weather advisory looks good.
Red Lodge should see snow pick up later this evening as
frontogenesis shifts south and upslope deepens slightly...but
tonight's precip will not be upslope dominated.

Have raised pops/qpf/snow in Big Horn county where 1-2" of snow
should fall tonight (more over the Pryors and northern Bighorn
mountains). Have also adjusted evening temps down per current
conditions, which are favoring either snow or a rain/snow mix,
rather than just rain.

JKL

&&

.DISCUSSION...

Tonight through Wednesday Night...

Weak divergence couplet aloft with upslope flow will support
foothills snow activity tonight with lesser amounts reaching the
lower elevations. Snow will persist until shortwave axis crosses the
area Tuesday morning which brings much drier air to the region.
Snow ratios are not very high so .10 up to .25 inch moisture should
yield 2 to 3 inch snowfall amounts. Will issue an advisory for the
foothill zones because by later tonight the airmass looks pretty
saturated in that area by mid evening so not much precip is going
to be wasted on evaporative cooling and should reach the ground.

Tuesday looks dry across the region aside from a few morning
showers over the Bighorns. Leading edge of a 300mb jet over the
Canadian Rockies will be enhancing leeside troughing which will
support mixing and temperatures will reach the 50s. This also
begins supporting gap flow pressure gradients but winds will not
likely accelerate until the evening hours when a more favorable
north south orientation begins to develop. Winds will approach
advisory criteria and with mid level northwest flow aloft expect
the winds to be strong in Wheatland County as well especially in
the early evening.

Wednesday starts of mild but a wave moving across northern
Alberta and Saskatchewan drives a front through the area by
Wednesday evening. Mid level instability is present on model
soundings as mid level temps cool so some shower activity should
be around in the afternoon with better chance along the front in
the evening. Speed of system and temperatures should not support
much low elevation snow but any rain showers should mix with snow
with a minor accumulation on the grass. borsum

Thursday through Monday...

Temperatures will remain mild through Friday, then take a
potentially major dip through the weekend and into next week.

Thursday morning mountains and foothill locations could some
lingering snow, remnants of the upper shortwave that passed
through the are overnight. Otherwise, unsettled northwest flow
will persist, and weak downslope flow will allow temperatures to
still reach the mid to upper 40s. Very brief upper riding will
occur on Friday to keep temperatures mild, but will be the calm
before the storm... literally.

Over the weekend, a potent cutoff upper low looks to move south
along the west coast, bringing with it high pressure to Montana
that will bring a surge of cold air and snow with it. Ensembles
are trending towards bringing a both a colder air mass into the
area, as well as a stronger surge of Pacific moisture. More exact
details are still hazy at this time, but well below normal
temperatures and periods of snow are likely over the weekend and
into early next week.

Vertz

&&

.AVIATION...

Rain and snow showers (changing to all snow) will bring areas of
MVFR to LIFR flight conditions tonight into early Tuesday, with
the best potential for sub-VFR being south of KBIL closer to the
foothills. Mountains will be obscured through the night. Precip
will taper off from west to east early tomorrow. VFR will prevail
Tuesday afternoon w/ breezy west winds developing across the
region. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 030/052 037/058 031/046 028/046 023/035 012/022 010/028
    60/B    01/B    42/O    01/B    45/S    53/S    33/S
LVM 028/049 035/054 032/045 027/043 022/032 010/025 011/030
    70/N    01/N    32/S    02/S    56/S    64/S    44/S
HDN 029/053 033/059 029/046 026/049 024/040 010/025 009/029
    61/B    01/E    53/O    11/B    45/S    64/S    34/S
MLS 029/050 033/054 028/043 022/042 024/035 011/024 010/027
    22/J    01/B    21/B    01/E    34/S    43/S    22/S
4BQ 030/049 030/056 028/042 023/044 027/042 012/026 010/028
    43/W    01/B    31/B    01/B    13/S    33/S    22/S
BHK 025/046 030/051 025/041 018/039 020/032 011/025 009/027
    22/J    00/B    21/N    01/B    34/S    43/S    33/S
SHR 026/047 027/056 026/041 021/043 022/040 009/026 008/029
    43/J    01/B    54/S    11/B    23/S    54/S    44/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 8 AM MDT Tuesday FOR
      ZONES 56-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 9, 9:56 PM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
956 PM MDT Mon Mar 9 2020

MTZ065-066-141-172-228-110400-
Livingston Area-Beartooth Foothills-Northern Sweet Grass-
Melville Foothills-Southern Wheatland-
956 PM MDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong winds.

* WHERE...Western foothills.

* WHEN...Tuesday evening through Wednesday morning.

* ADDITIONAL DETAILS...Southwest to west winds will increase
  Tuesday evening and continue through Wednesday morning. Wind
  gusts of 50 to 60 mph are possible at times, and this could cause
  dangerous crosswinds along I-90 from Big Timber to Livingston,
  and along Highway 191 north of Big Timber. Winds will decrease
  Wednesday afternoon.

* WEEKEND COLD WEATHER...A change to much colder temperatures and
  snow is possible this weekend into the first part of next week.
  Please monitor the forecast.

&&

MTZ029>034-036-037-040-042-056>058-063-064-067-068-138-139-169>171-
173-235-WYZ198-199-110400-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-
Absaroka/Beartooth Mountains-Crazy Mountains-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Pryor/Northern Bighorn Mountains-Northeastern Yellowstone-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
956 PM MDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...A change to much colder temperatures and snow.

* WHERE...Portions of south central Montana...southeast Montana
  and north central wyoming.

* WHEN...This weekend into the first part of next week.

* ADDITIONAL DETAILS...Confidence is increasing for much colder
  temperatures beginning this weekend. Accumulating snowfall is
  also possible. Please monitor the forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 3:31 AM MDTWind AdvisoryBYZPark, Stillwater, Sweet Grass32 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.